Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 96, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jul 11, 2021, 7:37 AM EDT. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2021, 7:37 AM EDT (11:37 UTC)
- Expired
- Jul 11, 2021, 8:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 6 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:45 AM EDT | MARINE TSTM WIND 40 | 4 Wsw Boca Chica, FL | AN EAST SOUTHEAST WIND GUST OF 35 KNOTS, OR 40 MPH, WAS RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT 745 AM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 11.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2114 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WHUS52 KKEY 111137
SMWKEY
GMZ033-035-044-054-111215-
/O.NEW.KKEY.MA.W.0096.210711T1137Z-210711T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
737 AM EDT Sun Jul 11 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 815 AM EDT.
* At 736 AM EDT, a strong thunderstorm was located near Boca Chica,
Key moving northwest at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Western Sambo, Joe's Tug, East Sambo, Northwest Channel Buoy 1,
Cottrell Key, Stock Island and Smith Shoal Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
&&
LAT...LON 2458 8158 2444 8171 2466 8206 2486 8187
TIME...MOT...LOC 1136Z 129DEG 17KT 2457 8171
HAIL...0.00IN
WIND...>34KTS
$$
JR1 follow-up statement
873
FZUS72 KKEY 111159
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
759 AM EDT Sun Jul 11 2021
GMZ044-054-111208-
/O.CAN.KKEY.MA.W.0096.000000T0000Z-210711T1215Z/
759 AM EDT Sun Jul 11 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
The thunderstorm has moved out of Hawk Channel and the Straits of
Florida and no longer poses a significant threat to boaters.
LAT...LON 2465 8165 2459 8169 2456 8188 2465 8205
2485 8185
TIME...MOT...LOC 1158Z 129DEG 17KT 2464 8180
$$
GMZ033-035-111215-
/O.CON.KKEY.MA.W.0096.000000T0000Z-210711T1215Z/
759 AM EDT Sun Jul 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 815 AM EDT...
For the following areas...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
At 758 AM EDT, a strong thunderstorm was located near Northwest
Channel Buoy 1, moving northwest at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Smith Shoal Light, Northwest Channel Buoy 1 and Cottrell Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2465 8165 2459 8169 2456 8188 2465 8205
2485 8185
TIME...MOT...LOC 1158Z 129DEG 17KT 2464 8180
HAIL...0.00IN
WIND...>34KTS
$$
JRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 11, 5:09 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 11, 5:09 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Key West FL 509 AM EDT Sun Jul 11 2021 .DISCUSSION... The airmass over the Florida Keys has moistened significantly over the past 24 hours, which has helped with shower development over the Florida Keys and coastal waters. KBYX is detecting scattered showers and isolated thunderstorms over the offshore Gulf near the Dry Tortugas and across the Straits of Florida. An expansive surface high pressure centered over the Atlantic is currently supporting moderate breezes across the area. Marine observations range from 9 to 13 knots across the nearshore coastal waters. Looking aloft, an upper- level low is causing broad troughing across our area which is helping to keep any inhibition at bay. With little to no inhibition and ample CAPE, scattered showers and isolated thunderstorms will likely continue through the day. Slightly drier air looks to move in this afternoon, which will help lessen the chance of showers in the afternoon to evening hours. Temperatures are near 80 degrees and are expected to reach near 90 today. As the aforementioned surface high continues to build into our area, the pressure gradient will tighten and winds will increase, remaining elevated through Tuesday night. This increase in winds will also coincide with a TUTT cell, currently located over the Bahamas, migrating closer to Florida. Above normal rain and thunder chances will accompany this feature as it lingers around the east coast of Florida and continues to advect in moisture and provide a source of lift. As the TUTT cell moves northward on Monday night, it will lose its influence on our weather. A remnant wave will then push through on Tuesday, bringing another slug of moisture and lift with it. This will allow for one last day of higher rain and thunder chances across the island chain. After this swiftly passes through the area, ridging will build back into the region and rain chances will drop back to near climatology for the extended forecast. Temperatures will remain near normal for this time of year, with highs near 90 degrees and lows near 80 degrees. Dewpoints will remain in the mid 70s. && .MARINE... No watches, warnings, or advisories are in effect for Florida Keys coastal waters. From synopsis, Subtropical high pressure centered over the North Atlantic Ocean will build westward across the Florida Peninsula today through Tuesday, resulting in freshening east to southeast breezes in the Keys. Above average rain and thunder chances will persist through Tuesday night, and winds and seas will be higher in and near in these scattered showers and thunderstorms. A decrease to mainly moderate breezes is expected on Tuesday night. && .AVIATION... VFR conditions should prevail at the EYW and MTH terminals through Sunday evening. Scattered showers will be in the vicinity of the terminals during the morning hours and perhaps into the early afternoon, but should decrease later in the afternoon as a somewhat drier airmass moves into the Keys from the east. Short periods of MVFR conditions will be possible at either terminal through midday, but confidence in occurrence or timing is too low to include explicitly in the TAFs at this time. Surface winds will remain generally from the east at 9 to 14 knots. && .CLIMATE... At Key West, July 11, 2015 marked the end of 28 consecutive days with low temperatures of 80 degrees or warmer, the longest stretch on record. 2020 made a run for this record, but fell short by just 2 days, ending a 27-day stretch on July 14th. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...NB Aviation/Nowcasts....Jacobson Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 11, 4:29 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 429 AM EDT Sun Jul 11 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-120830- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 429 AM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected across portions of the Florida Keys and adjacent coastal waters today and tonight. The primary thunderstorm hazards will be lightning strikes and gusty winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A Small Craft Advisory may be required on Monday night for portions of the Florida Keys coastal waters. Scattered thunderstorms are expected Monday through Tuesday night and isolated thunderstorms are expected Wednesday through Saturday. The primary thunderstorms hazards will be lightning strikes and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NB
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:49 AM EDT | Special Marine Warning | KEY | 41 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.